Texas, 2021

High Wind in Texas, October 10, 2021

October 10, 2021 · NWS MAF · 1 event in 1 county or zone

A potent shortwave trough and attendant jet streak moved across the region, resulting in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent shortwave trough and attendant jet streak moved across the region, resulting in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 10, 5:22 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 10, 5:22 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 AM CDT Sun Oct 10 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 600 AM CDT Sun Oct 10 2021

VFR conditions will continue to be prevailing for the TAF period.
Winds are beginning to veer around to southwesterly ahead of a
dryline forecast to arrive by late morning. Very strong west winds
quickly overspread the terminals from west to east as the dryline
quickly progresses east. Sustained wind speeds will climb to
around 30 kts with gusts near 40 kts. Winds will slowly veer to
northwest by late afternoon. A cold front arrives from the north
by early evening. Winds become northerly behind the front and
speeds quickly decrease.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 247 AM CDT Sun Oct 10 2021

A strong shortwave trough moves into New Mexico by late morning,
this generates rapid pressure falls across the southern plains.
The surface pressure gradient quickly tightens across the area
during this time and an area of low pressure develops near the
Texas- Southwest Oklahoma border by afternoon. As this system
develops, a strong dryline marches east across the area. Behind
the dryline, strong west winds with stronger wind gusts will be
felt across a majority of the area. The strongest of these winds
are expected to occur over the favored higher terrain of the
Guadalupe and Delaware Mountains, where a High Wind Warning is in
effect. Elsewhere, the Highway 54 corridor, Upper Trans Pecos,
Southeast New Mexico, and much of the Permian Basin are forecast
to reach Wind Advisory criteria by mid to late afternoon and a
wind advisory is in effect for these areas. In addition to the
winds, very dry air fills in behind the dryline and coupled with
the strong winds, elevated fire danger is expected for portions of
the area. See the Fire Weather Discussion section for more
details.

By late afternoon-early evening winds veer to the northwest as
the system quickly progresses east, while remaining strong. By
evening, a cold front arrives from the north. As winds shift to
the north behind the front, the pressure gradient quickly slackens
and wind speeds rapidly fall accordingly. High temperatures
tomorrow greatly depend on the timing of the dryline and cold
front, especially for northwestern portions of the area.
Currently, forecast high temperatures are expected to be 70s to
low 80s for northwestern areas with mid 80s to low 90s further
southeast. Lows tonight will be much cooler with upper 40s to low
50s for most, thanks to dry weather, light winds, and clear skies.
Monday's high temperatures remain slightly above normal across
the region with 80s expected for most. Winds will once again be
light and back around to southerly with sunny skies.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 247 AM CDT Sun Oct 10 2021

Tuesday, another upper level low quickly follows and moves into
the Central Plains. Strong winds on it's southern periphery will
again mix into the Guadalupe Mountains and this will have to be
monitored for a potential High Wind Watch. The track of this low
will be a little farther north than the current upper low so winds
in the lower elevations will be lighter, though still windy. West
winds will cause temperatures to get back up above normal before
cooler weather arrives Tuesday night with the arrival of a Pacific
front. Drier air behind the front will clash with moist air in
place and models are showing some storms may in the Permian Basin
along the front as it passes through. The highest rain chances
will be east of Midland and unfortunately the westerly winds will
quickly push any convection east of our CWA Wednesday morning.

Zonal flow means rapidly changing weather and we will see that
this week. Surface winds quickly veer back around from the south
bringing a return of surface moisture by Thursday, just in time
for the arrival of a weak upper disturbance. Isolated to widely
scattered showers and storms will be possible with the eastern
Basin having the best chances due to deeper available moisture. A
cold front Friday continues the decreasing temperature trend that
started on Tuesday with readings dropping 5 to 10 degrees below
normal and potentially widespread lows in the 40s bringing a
chilly weekend. The cold front will also bring an end to rain
chances for the time being.

Hennig

&&

.FIRE WEATHER...
Issued at 247 AM CDT Sun Oct 10 2021

Very dry air and strong west winds are expected behind a dryline
that quickly moves through the region on Sunday. Minimum relative
humidities will be at or below 15 percent for much of the region.
RFTI values will be critical from the Davis Mountains, to the
Guadalupe Mountains, and across portions of the Trans Pecos. Near
critical RFTI values are expected elsewhere, from Southeast New
Mexico, Permian Basin, Lower Trans Pecos, to the Davis Mountain
Foothills. ERC values remain near the 50th percentile for much of
the critical RFTI value areas. This will limit fire danger
somewhat in these areas and given elevated fire danger elsewhere,
have opted for a larger Fire Danger Statement instead of a
localized Red Flag Warning. Nonetheless, rapid fire growth and
spread is possible, especially in cured fuels and localized areas
of critical fire weather will exist. A wind shift to the north as
a cold front enters the region is expected by evening. This may
quickly change the direction of fire spread should any start.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               92  49  84  63 /   0   0   0  10
Carlsbad                 81  46  84  55 /   0   0   0   0
Dryden                   97  58  87  65 /   0   0   0   0
Fort Stockton            89  50  87  63 /   0   0   0   0
Guadalupe Pass           73  50  77  57 /   0   0   0   0
Hobbs                    75  45  80  56 /   0   0   0   0
Marfa                    81  42  82  51 /   0   0   0   0
Midland Intl Airport     84  49  83  63 /   0   0   0   0
Odessa                   83  50  84  63 /   0   0   0   0
Wink                     84  47  86  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
     Davis Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Howard-Loving-Martin-Midland-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...Wind Advisory until 9 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Oct 10, 2:13 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
313 AM CDT Sun Oct 10 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
313 AM CDT Sun Oct 10 2021 /213 AM MDT Sun Oct 10 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Windy to very windy conditions are expected across much of the area
today, with high winds expected across the Guadalupe Mountains. A
High Wind Warning is in effect for the Guadalupe Mountains for winds
of 40 to 55 mph with gusts to near 70 mph. A Wind Advisory is in
effect for much of the Permian Basin, upper Trans Pecos, and
southeastern New Mexico.

Elevated to near critical fire weather conditions are expected this
afternoon across western portions of the area. A Fire Danger
Statement has been issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds are possible in the Guadalupe Mountains on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 10, 6:51 AM CST to 10:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988997.